New Mexico, 2013

Drought in New Mexico, May 1 to 31, 2013

May 1 to 31, 2013 · NWS EPZ · 17 events in 17 counties and zones

Another very dry month kept almost all of Southwest and South Central New Mexico in Extreme(D3) to Exceptional(D4) drought. All locations in region reported well below normal precipitation.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Another very dry month kept almost all of Southwest and South Central New Mexico in Extreme(D3) to Exceptional(D4) drought. All locations in region reported well below normal precipitation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 30, 1:49 PM MST, 10 hours 11 minutes earlier.

Area forecast discussion, Apr 30, 1:49 PM MST, 10 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
249 PM MDT TUE APR 30 2013

.SYNOPSIS...
WESTERLY WINDS WILL BRING ANOTHER DAY OF VERY WARM DRY WEATHER TO
SOUTHERN NEW MEXICO AND WESTERN TEXAS ON WEDNESDAY. WEDNESDAY
NIGHT A VERY STRONG COLD FRONT WILL MOVE ACROSS THE BORDERLAND AND
THIS WILL RESULT IN MUCH COOLER WINDY WEATHER WITH TEMPERATURES
WELL BELOW NORMAL ON THURSDAY...THURSDAY NIGHT AND AGAIN ON
FRIDAY. WESTERLY WINDS WILL CAUSE A RETURN TO WARMER CONDITIONS
NEXT WEEKEND AND EARLY NEXT WEEK.

&&

.DISCUSSION...
WESTERLY WINDS WILL BRING ONE MAY DAY OF VERY WARM TEMPERATURES
TOMORROW. THEREAFTER HIGH AMPLITUDE UPPER TROUGH WILL FURTHER DIG
SOUTHWARD INTO THE SOUTHERN PLAINS WEDNESDAY NIGHT WITH A VERY
STRONG ASSOCIATED CANADIAN COLD FRONT PLUNGING ACROSS THE CWA
EARLY THURSDAY MORNING. STRONG NORTHEAST WINDS BEHIND THE BOUNDARY
WILL BRING PRONOUNCED COLD AIR ADVECTION WITH THURSDAY AFTERNOON
HIGH TEMPERATURES AROUND 20 DEGREES BELOW NORMAL. FORECASTED
PRESSURE GRADIENTS PLUS DOWN SLOPE FLOW ALSO INDICATES HIGH WINDS
ALONG WESTERN FACING MOUNTAIN SLOPES...ESPECIALLY OVER THE WEST EL
PASO VICINITY WHERE ADVISORIES MAY BE REQUIRED FOR THURSDAY
MORNING. MOISTURE WILL BE SPARSE BUT UPSLOPE FLOW MAY BE
SUFFICIENT FOR SLIGHT CHANCES OF RAIN OR MOUNTAINS SNOWS FAR
EASTERN PORTIONS OF THE FORECAST AREA. IN FACT TEMPERATURE FIELDS
SUGGEST POSSIBLE FREEZING RAIN OVER THE SACS.

WINDS DIMINISH BY THURSDAY EVENING WITH THE COMBINATION OF CLEAR
SKIES...LOW DEWPOINTS AND LIGHTER WINDS ALLOWING FRIDAY MORNING
TEMPERATURES TO FALL TO NEAR FREEZING MANY AREAS BY SUNRISE.
CONTINUED EASTERLY FLOW ON FRIDAY ALSO INDICATES FRIDAY AFTERNOON
HIGH TEMPERATURES AGAIN AROUND 20 DEGREES BELOW NORMAL.

ZONAL FLOW ALOFT COMBINED WITH SHORT WAVE RIDGE WILL INDUCE
WARMER TEMPERATURES ON SATURDAY AND SUNDAY. MODELS HAVE SHOWN
LARGE DISAGREEMENTS AND INCONSISTENCIES FOR EARLY NEXT WEEK. BUT
ON THE LARGER SCALE EXPECT BROAD TROUGHING WEST OF THE DIVIDE TO
SUSTAIN SOUTHWESTERLY FLOW WITH TRANSPORT OF SEASONABLY WARM AIR.
HOWEVER SUFFICIENT MOISTURE MAY ALSO FLOW INTO THE AREA FOR VERY
ISOLATED CONVECTION MAINLY OVER THE HIGHER TERRAIN.

&&

.AVIATION...VALID 01/00Z-02/00Z.
P6SM SKC-SCT150-250 THRU PD. WEST WINDS DECREASING BY 02Z TO AROUND
10KTS AND THEN INCREASING AGAIN AFT 16Z TO AROUND 15G25KTS.

&&

.FIRE WEATHER...
VERY DRY AIR WILL REMAIN IN PLACE THROUGH WEDNESDAY WITH ABOVE
AVERAGE TEMPERATURES. EXPECT SINGLE DIGIT MINIMUM RELATIVE
HUMIDITIES WITH POOR RECOVERIES ONCE AGAIN WEDNESDAY. WINDS WILL
GENERALLY BE WEST IN THE 10-20 MPH RANGE. A STRONG COLD FRONT WILL
PUSH THROUGH THE REGION WEDNESDAY NIGHT AND DROP TEMPERATURES FOR
THURSDAY BY 20 DEGREES OR MORE AND BRING IN GUSTY EAST WINDS...BUT
RELATIVE HUMIDITIES WILL INCREASE TO 15 TO 30 PERCENT. TEMPERATURES
WILL RETURN TO NEAR TO SLIGHTLY ABOVE NORMAL FOR THE WEEKEND INTO
EARLY NEXT WEEK. THERE IS A CHANCE FOR A FEW SHOWERS BEHIND THE
FRONT THURSDAY OVER THE SACS AND AGAIN EARLY NEXT WEEK IF SOME MORE
MOISTURE CAN GET PULLED UP FROM THE SOUTHEAST AS A STORM SYSTEM
DEVELOPS OVER THE WESTERN UNITED STATES.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 64  90  50  63  37 /   0   0   0   0   0
SIERRA BLANCA           56  87  47  56  32 /   0   0   0  10   0
LAS CRUCES              56  89  48  64  34 /   0   0   0   0   0
ALAMOGORDO              57  87  41  59  35 /   0   0  10  10   0
CLOUDCROFT              41  70  36  42  23 /   0  10  10  10  10
TRUTH OR CONSEQUENCES   59  89  47  69  32 /   0   0   0   0   0
SILVER CITY             52  82  43  62  32 /   0   0   0   0   0
DEMING                  54  90  50  68  32 /   0   0   0   0   0
LORDSBURG               53  91  47  70  34 /   0   0   0   0   0
WEST EL PASO METRO      61  89  50  62  35 /   0   0   0   0   0
DELL CITY               53  90  45  53  27 /   0   0  10  10   0
FORT HANCOCK            59  92  47  63  37 /   0   0   0  10   0
LOMA LINDA              54  85  47  52  31 /   0   0   0  10   0
FABENS                  57  91  51  63  35 /   0   0   0   0   0
SANTA TERESA            55  89  49  63  35 /   0   0   0   0   0
WHITE SANDS HQ          64  90  49  60  38 /   0   0   0   0   0
JORNADA RANGE           51  90  48  64  29 /   0   0   0   0   0
HATCH                   58  91  49  65  33 /   0   0   0   0   0
COLUMBUS                57  91  52  69  36 /   0   0   0   0   0
OROGRANDE               57  89  46  60  33 /   0   0   0  10   0
MAYHILL                 45  76  39  42  25 /   0   0  10  10   0
MESCALERO               43  76  39  46  24 /   0   0  10  10   0
TIMBERON                42  75  37  46  25 /   0   0  10  10   0
WINSTON                 45  81  38  59  25 /   0   0   0   0   0
HILLSBORO               55  85  44  61  31 /   0   0   0   0   0
SPACEPORT               56  88  46  65  30 /   0   0   0   0   0
LAKE ROBERTS            45  84  37  59  27 /   0   0   0   0   0
HURLEY                  49  85  44  60  32 /   0   0   0   0   0
CLIFF                   42  85  41  66  26 /   0   0   0   0   0
MULE CREEK              37  84  40  63  25 /   0   0   0   0   0
FAYWOOD                 51  85  44  58  30 /   0   0   0   0   0
ANIMAS                  55  93  51  74  36 /   0   0   0   0   0
HACHITA                 54  92  48  71  35 /   0   0   0   0   0
ANTELOPE WELLS          55  92  51  72  38 /   0   0   0   0   0
CLOVERDALE              53  88  50  65  35 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH/26 GRZYWACZ
Hazardous weather outlook, Apr 30, 5:19 AM MST, 18 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
619 AM MDT TUE APR 30 2013

NMZ401>417-TXZ418>424-011230-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
619 AM MDT TUE APR 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WARM...DRY...AND
SOMEWHAT BREEZY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. CONTINUED WARM AND
DRY AND SLIGHTLY BREEZY WEDNESDAY. LATE WEDNESDAY NIGHT...AFTER
MIDNIGHT AND THROUGH THURSDAY MORNING A STRONG COLD FRONT WILL
BLOW INTO THE REGION FROM THE N/NE. STRONG WINDS AND DUST ARE
LIKELY TO ACCOMPANY THE FRONT. WE ARE LIKELY TO SEE WINDS IN
EXCESS OF 30 MPH WITH GUSTS TO 40-45 MPH. THUS THERE IS POTENTIAL
FOR A WIND ADVISORY TO BE ISSUED. SLIGHT RISK OF RAIN AND SNOW
SHOWER OVER THE SACS WED NIGHT/THUR MORNING...DRY ALL OTHER AREAS.
MUCH COOLER THU AND FRI WITH TEMPS IN THE U60S-L70S. WARMING SAT
AND SUN. WEATHER BECOMES UNSETTLED SUN THROUGH TUE WITH AREA
SHOWERS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BIRD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 drought. Local standard time, as filed.

Drought, Upper Gila River Valley

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The entire zone remained in Extreme(D3) drought through the month of May. The Cooperative Observer at Gila Hot Springs reported 0.09 inches of precipitation which was 0.53 inches below normal.

Drought, Southern Gila Highlands/Black Range

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Reported by
Drought Monitor

Extreme(D3) drought remained in place across the zone through the month.

Drought, Southern Gila Foothills/Mimbres Valley

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Southern Gila Foothills/Mimbres Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The month of May saw drought conditions continue in the Extreme(D3) category through the month. The Faywood Cooperative Observer reported just a trace of precipitation which was 0.46 inches below normal.

Drought, Southwest Desert/Lower Gila River Valley

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

Extreme(D3) drought conditions remained in place through the month. The Cooperative Observer at Redrock reported 0.10 inches of rain which was 0.37 inches below normal.

Drought, Lowlands of the Bootheel

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Lowlands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The entire zone remained in Extreme(D3) drought during the month of May. The Antelope Wells Cooperative Observer reported no precipitation which was 0.30 inches below normal.

Drought, Uplands of the Bootheel

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Uplands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
31.914, -108.715 (the zone’s center; the record gives no point)

The zone remained in Extreme(D3) drought through the entire month.

Drought, Southwest Desert/Mimbres Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Southwest Desert/Mimbres Basin forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The southern and western portions of the zone were in Extreme(D3) drought while the remainder of the zone was in Exceptional(D4) drought. The Deming ASOS reported 0.03 inches of precipitation which was 0.40 inches below normal.

Drought, Eastern Black Range Foothills

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Eastern Black Range Foothills forecast zone
Reported by
Drought Monitor
Coordinates
32.684, -107.775 (the zone’s center; the record gives no point)

Extreme(D3) drought continued across the entire zone during the month of May. The Cooperative Observer in Winston reported just a trace of precipitation for the month which was 0.75 inches below normal.

Drought, Sierra County Lakes

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Sierra County Lakes forecast zone
Reported by
Drought Monitor
Coordinates
33.131, -107.192 (the zone’s center; the record gives no point)

Exceptional(D4) drought continued through the month of May for the entire zone. The Truth of Consequences ASOS reported 0.14 inches of precipitation which was 0.43 inches below normal.

Drought, Northern Dona Ana County

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Northern Dona Ana County forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

The entire zone remained in Exceptional(D4) drought through the month of May. The Jornada Cooperative Observer reported 0.04 inches of precipitation which was 0.48 inches below normal.

Drought, Southern Dona Ana County/Mesilla Valley

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Southern Dona Ana County/Mesilla Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

The northern half of the zone remained in Exceptional(D4) drought while the southern half was in Extreme(D3) drought through the month. The Cooperative Observer at New Mexico State University reported 0.09 inches of rain which was 0.31 inches below normal.

Drought, Central Tularosa Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Central Tularosa Basin forecast zone
Reported by
Drought Monitor

The western half of the zone remained in Exceptional(D4) drought while the eastern half was in Extreme(D3) drought during the month of May. The White Sands National Monument Cooperative Observer reported no precipitation which was 0.46 inches below normal.

Drought, Southern Tularosa Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Southern Tularosa Basin forecast zone
Reported by
Drought Monitor

Exceptional(D4) drought was experienced in the northwest portion of the zone with Severe(D2) drought over the far south. The remainder of the zone was in Extreme(D3) drought. The Orogrande Cooperative Observer reported 0.07 inches of precipitation which was 0.56 inches below normal.

Drought, Sacramento Mountains Above 7500 Feet

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Sacramento Mountains Above 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The zone went from Extreme(D3) drought to Exceptional(D4) drought during the month of May. The Cloudcroft Cooperative Observer reported 0.26 inches of precipitation which was 1.10 inches below normal.

Drought, East Slopes Sacramento Mountains Below 7500 Feet

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
East Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The zone went from Extreme(D3) drought to Exceptional(D4) drought in mid-May.

Drought, Otero Mesa

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Otero Mesa forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The far southern portions of the zone remained in Severe(D2) drought while the remainder of the zone was in Extreme(D3) drought.

Drought, West Slopes Sacramento Mountains Below 7500 Feet

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
West Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The zone transitioned from Extreme(D3) drought to Exceptional(D4) drought during the month. The Mountain Park Cooperative Observer reported 0.30 inches of precipitation which was 0.73 inches below normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453212, 453213, 453214, 453215, 453216, 453218, 453219, 453221, 453223, 453225, 453226, 453227, 453229, 453235, 453236, 453237, 453238.